Alert archive / Oregon / River Flood Warnings in 2020
River Flood Warning 13, NWS Pendleton, OR
NWS Pendleton, OR issued this river flood warning at May 20, 2020, 9:36 PM PDT for Wheeler County, Oregon. It took effect at May 21, 2020, 8:44 AM PDT. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 9:36 PM PDT (04:36 UTC)
- In effect from
- May 21, 2020, 8:44 AM PDT
- Expired
- May 22, 2020, 1:45 AM PDT
- In force
- 17 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Wheeler County, OR
The radar
The Pendleton radar (KPDT), 145 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point John Day River at Service Creek (SERO3). The gauge peaked at 13.78 ft at May 21, 2020, 10:00 AM PDT.
- Action stage
- 10 ft
- Minor stage
- 11.5 ft
- Moderate stage
- 12.5 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 14046500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
982
WGUS46 KPDT 210436
FLWPDT
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Pendleton OR
936 PM PDT Wed May 20 2020
...The National Weather Service in Pendleton OR has issued a Flood
Warning for the following rivers in Oregon...
John Day River at Service Creek affecting Wheeler County.
For the John Day River...including Service Creek...Moderate flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/pdt.
ORC069-211645-
/O.NEW.KPDT.FL.W.0013.200521T2142Z-200522T2222Z/
/SERO3.2.ER.200521T2142Z.200522T0600Z.200522T1621Z.NO/
936 PM PDT Wed May 20 2020
The National Weather Service in Pendleton has issued a
* Flood Warning for
the John Day River at Service Creek.
* From Thursday afternoon to Friday afternoon.
* At 8:30 PM PDT Wednesday the stage was 6.2 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage early
tomorrow afternoon to a crest of 12.6 feet late tomorrow evening.
It will then fall below flood stage late Friday morning.
&&
LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
4505 12063
$$
DS4 follow-up statements
781
WGUS86 KPDT 211054
FLSPDT
Flood Statement
National Weather Service Pendleton OR
354 AM PDT Thu May 21 2020
...The Flood Warning continues for the following rivers in Oregon...
John Day River at Service Creek affecting Wheeler County.
For the John Day River...including Service Creek...Moderate flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/pdt.
ORC069-212300-
/O.EXT.KPDT.FL.W.0013.200521T1544Z-200522T2022Z/
/SERO3.2.ER.200521T1544Z.200522T0000Z.200522T1422Z.NO/
354 AM PDT Thu May 21 2020
...The Flood Warning is now in effect until early tomorrow
afternoon...
The Flood Warning continues for
the John Day River at Service Creek.
* From this morning to Friday afternoon.
* At 3:30 AM PDT Thursday the stage was 10.8 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
morning to a crest of 13.5 feet late this afternoon. It will then
fall below flood stage tomorrow morning.
&&
LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
4505 12063
$$
RSC433
WGUS86 KPDT 211648
FLSPDT
Flood Statement
National Weather Service Pendleton OR
948 AM PDT Thu May 21 2020
...The Flood Warning is extended for the following rivers in
Oregon...
John Day River at Service Creek affecting Wheeler County.
For the John Day River...including Service Creek, John Day...
Moderate flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/pdt.
ORC069-220500-
/O.EXT.KPDT.FL.W.0013.000000T0000Z-200523T0418Z/
/SERO3.2.ER.200521T1113Z.200522T0000Z.200522T2218Z.NO/
948 AM PDT Thu May 21 2020
...The Flood Warning is now in effect until late tomorrow evening...
The Flood Warning continues for
the John Day River at Service Creek.
* Until Friday evening.
* At 8:30 AM PDT Thursday the stage was 13.3 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Forecast...The river is expected to rise to a crest of 13.8 feet
late this afternoon. It will then fall below flood stage tomorrow
afternoon.
&&
LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
4505 12063
$$
MW751
WGUS86 KPDT 220013
FLSPDT
Flood Statement
National Weather Service Pendleton OR
513 PM PDT Thu May 21 2020
...The Flood Warning continues for the following rivers in Oregon...
John Day River at Service Creek affecting Wheeler County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/pdt.
ORC069-221045-
/O.EXT.KPDT.FL.W.0013.000000T0000Z-200522T1039Z/
/SERO3.2.ER.200521T1113Z.200521T1815Z.200522T0439Z.NO/
513 PM PDT Thu May 21 2020
...The Flood Warning is now in effect until late tonight...
The Flood Warning continues for
the John Day River at Service Creek.
* Until late tonight.
* At 4:30 PM PDT Thursday the stage was 12.6 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is occurring.
* Forecast...The river is expected to fall below flood stage late
this evening.
&&
LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
4505 12063
$$
PDT837
WGUS86 KPDT 220845
FLSPDT
Flood Statement
National Weather Service Pendleton OR
145 AM PDT Fri May 22 2020
...The Flood Warning is cancelled for the following rivers in
Oregon...
John Day River at Service Creek affecting Wheeler County.
ORC069-220945-
/O.CAN.KPDT.FL.W.0013.000000T0000Z-200522T1039Z/
/SERO3.2.ER.200521T1113Z.200521T1815Z.200522T0439Z.NO/
145 AM PDT Fri May 22 2020
...The Flood Warning for the John Day River at Service Creek has
been cancelled...
The Flood Warning is cancelled for
the John Day River at Service Creek.
* At 12:30 AM PDT Friday the stage was 11.4 feet.
* Flood stage is 11.5 feet.
* Forecast...The river is expected to continue to fall and remain
below flood stage today through at least the weekend.
&&
LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
4505 12063
$$
RSCWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this river flood warning went out at May 20, 5:19 PM PDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 20, 5:19 PM PDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 519 PM PDT Wed May 20 2020 .AVIATION...00Z TAFs...Steadier moderate rain over northeast OR and far southeast WA will slowly drift east and end this evening. Expect mountain obscuration to continue under the heavier precip. Still expecting bkn-ovc stratus over PDT and ALW 050-060 feet AGL through the night. Otherwise, sct-bkn mid-level clouds at the other terminals. Breezy to windy conditions expected for all terminals 15-25g25-35kts,lighter winds tonight at BDN, RDM and YKM. && .PREV DISCUSSION... /issued 222 PM PDT Wed May 20 2020/ SHORT TERM...Tonight. North-south oriented band of light to moderate rain continues across northeast Oregon and southeast Washington. This is associated with an upper low centered over Idaho. Rainfall amounts across this area have been 1-3 inches since last night. Rivers and streams rising fast today and many flood advisories and warnings in effect. The precipitation will slowly diminish and move east exiting the forecast area into Idaho by late evening. Solid cloud cover will gradual decrease toward morning. Over central Oregon and central Washington it has been partly cloudy today and this will continue overnight. The low pressure system has been generating gusty winds of 20-40 mph for many locations. These winds will diminish although still remaining breezy overnight. 94 LONG TERM...Thursday through Wednesday...The departing weather system will give way to the next weather system as it moves into the area on Thursday. This will lead to some showers over most of the forecast area except the Columbia Basin and some breezy conditions. Some minor instability could lead to some afternoon thunderstorms over the eastern Oregon mountains.The weather system will move over the forecast area Thursday night for some continued showers with snow levels around 3500 feet. Then the system exits to the east on Friday but with some still lingering showers along the Cascade crest and far eastern mountains. A ridge of high pressure will build over the region Saturday for a a little warming and dry day before the ridge is flattened by a dominant westerly flow that will continue through the rest of the forecast periods. This flow will bring temperatures back to near normal. There could be some occasional showers along the Cascade crest during this time and perhaps a few clipping the northern Blue Mountains. HYDROLOGY...Radar trends shows some decrease in the intensity and areal coverage of the heaviest rain, but rain will continue through the evening hours and it will take some time for the runoff to move through creeks and streams. Flood warnings continue for the Blue Mountains, Blue Mountain Foothills as well as southern Grant County and a portion of the John Day Basin through Thursday morning. A flood advisory will continue overnight for the Grande Ronde Valley and Wallowa County. The Umatilla River at Gibbon should crest just above flood stage tonight and then decrease over the next several days. 93 && .PRELIMINARY POINT TEMPS/POPS... PDT 44 62 42 62 / 30 30 20 20 ALW 45 64 42 64 / 90 30 20 20 PSC 49 68 46 69 / 10 10 10 0 YKM 41 66 39 67 / 0 10 10 0 HRI 48 65 44 66 / 10 20 10 10 ELN 40 59 40 61 / 0 10 10 10 RDM 38 56 31 56 / 0 30 20 0 LGD 41 53 36 54 / 80 70 50 30 GCD 38 52 35 53 / 30 80 50 30 DLS 47 60 46 62 / 0 30 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...Wind Advisory until 8 PM PDT this evening for ORZ041. WA...Wind Advisory until 8 PM PDT this evening for WAZ024-026. && 94/91/84
In the hours before
Local storm report, May 20, 3:39 PM PDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
339 PM PDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLOOD 3 S PILOT ROCK 45.44N 118.83W
05/20/2020 UMATILLA OR DEPT OF HIGHWAYS
HIGHWAY 395 CLOSED 3 MILES SOUTH OF PILOT ROCK AT MP 18.
&&
JASLocal storm report, May 20, 3:41 PM PDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
341 PM PDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 3 N UNION 45.25N 117.87W
05/20/2020 UNION OR DEPT OF HIGHWAYS
HIGHWAY 237 NEAR MILEPOST 19 CLOSED.
&&
JASLocal storm report, May 20, 3:44 PM PDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
344 PM PDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLOOD UKIAH 45.13N 118.93W
05/20/2020 UMATILLA OR DEPT OF HIGHWAYS
OREGON HIGHWAY 244 CLOSED MP 1 TO 17 BETWEEN UKIAH AND
HILGARD.
&&
JASLocal storm report, May 20, 4:17 PM PDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
417 PM PDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLOOD PILOT ROCK 45.48N 118.83W
05/20/2020 UMATILLA OR NEWSPAPER
SEVERAL HOMES FLOODED IN PILOT ROCK.
&&
JASSpecial weather statement, May 20, 8:50 PM PDT, 46 minutes before
Special Weather Statement National Weather Service Pendleton OR 850 PM PDT Wed May 20 2020 ORZ041-044-507-508-510-WAZ024-026>029-521-210800- East Columbia River Gorge-Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Eastern Columbia River Gorge of Washington- Kittitas Valley-Yakima Valley-Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington-Simcoe Highlands- Including the cities of Arlington, The Dalles, Boardman, Hermiston, Ione, Athena, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, White Salmon, Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton 850 PM PDT Wed May 20 2020 Winds will remain strong through the evening hours with some locations gusting above 40 mph. While winds should decrease a bit, expect breezy to windy conditions to continue overnight into tomorrow morning. Winds will increase again tomorrow afternoon 20-25 mph, gusting 30-35 mph or higher.
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:33 PM PDT | River Flood Warning | PDT | Wallowa | 11 hr |
| May 20, 9:02 PM PDT | Areal Flood Warning | PDT | Umatilla | 21 hr |
| May 20, 9:34 PM PDT | River Flood Warning | PDT | Grant | 7 hr |
| May 21, 2:41 AM PDT | River Flood Warning | PDT | Umatilla | 2 hr |
Nearby
River Flood Warnings in Oregon, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.